Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Complex approximation of real functions by reciprocals of polynomials

Author: Daniel Wulbert
Journal: Trans. Amer. Math. Soc. 316 (1989), 635-652
MSC: Primary 41A20
MathSciNet review: 967318
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Characterizations are given for local and global best rational approximations to a real function. The characterizations are specialized to reciprocals of polynomials, where they are used to settle some conjectures and questions.

References [Enhancements On Off] (What's this?)

  • [1] D. Braess, Nonlinear approximation theory, Springer-Verlag, Berlin, 1986. MR 866667 (88e:41002)
  • [2] E. W. Cheney, Introduction to approximation theory, McGraw-Hill, New York, 1966. MR 0222517 (36:5568)
  • [3] M. H. Gutknecht and L. N. Trefetha, Real and complex Chebyshev approximation on the unit disk and interval, Bull. Amer. Math. Soc. 8 (1983), 455-459. MR 693961 (84d:30068)
  • [4] -, Real vs complex rational Chebyshev approximation on an interval, Trans. Amer. Math. Soc. 280 (1983), 555-561. MR 716837 (85h:41045)
  • [5] D. J. Newman, Approximation with rational functions, CBMS Regional Conf. Ser. in Math., Amer. Math. Soc., Providence, R.I., 1979. MR 539314 (84k:41019)
  • [6] T. J. Rivlin and H. S. Shapiro, A unified approach to certain problems of approximation and minimization, J. Soc. Indust. Appl. Math. 9 (1961), 670-699. MR 0133636 (24:A3462)
  • [7] A. Ruttan, A characterization of best complex rational approximants in a fundamental case, Constructive Approximation 1 (1985), 287-296. MR 891533 (88h:30060)
  • [8] -, The length of the alternation set as a factor in determining when a best real rational approximation is also a best complex rational approximation, J. Approx. Theory 31 (1981), 230-243. MR 624011 (84d:41026)
  • [9] J. L. Walsh, The existence of rational functions of best approximation, Trans. Amer. Math. Soc. 33 (1931), 668-689. MR 1501609
  • [10] D. E. Wulbert, The rational approximation of real functions, Amer. J. Math. 100 (1978), 1281-1317. MR 522701 (80i:41012)
  • [11] -, The characterization of complex rational approximations, Illinois J. Math. 24 (1980), 140-155. MR 550656 (81b:30073)
  • [12] -, Local best rational approximations to continuous functions and the rays they emanate, J. Approx. Theory 52 (1988), 350-358. MR 934799 (89h:41039)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A20

Retrieve articles in all journals with MSC: 41A20

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society